Carolinas HealthCare System

Health Information - Poison

Search Health Information   
 

Pentobarbital overdose

Definition

Pentobarbital is sedative, which is a medicine that makes you sleepy. Pentobarbital overdose occurs when a person intentionally or accidentally takes too much of the medicine.

This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.

Alternative Names

Nembutal overdose; Pentosol overdose; Sopental overdose; Repocal overdose

Poisonous Ingredient

Pentobarbital

Where Found

Pentobarbital is the generic name for the following medicines:

  • Nembutal
  • Pentosol
  • Repocal
  • Sopental

Symptoms

Home Treatment

Seek immediate medical help. DO NOT make a person throw up unless told to do so by Poison Control or a health care professional.

Before Calling Emergency

Determine the following information:

  • The patient's age, weight, and condition
  • Name of product (as well as the ingredients and strength if known)
  • The time it was swallowed
  • The amount swallowed
  • If the medication was prescribed for the patient

However, DO NOT delay calling for help if this information is not immediately available.

Poison Control, or a local emergency number

The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

See: Poison control center - emergency number

What to expect at the emergency room

The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The patient may receive:

  • Activated charcoal
  • Laxative
  • Tube through the mouth or nose into the stomach to wash out the stomach (gastric lavage)

In severe cases, a breathing machine may be needed.

Expectations (prognosis)

How well a patient does depends on the amount of poison swallowed and how quickly treatment was received. With proper treatment, recovery may occur within 1 to 5 days.

References

Goldfrank LR, ed. Goldfrank's Toxicologic Emergencies. 8th ed. New York, NY: McGraw Hill; 2006.


Review Date: 2/2/2011
Reviewed By: Eric Perez, MD, Department of Emergency Medicine, St. Luke's-Roosevelt Hospital Center, New York, NY. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.
adam.com
 
About Carolinas HealthCare System
Who We Are
Leadership
Community Benefit
Corporate Financial Information
Diversity & Inclusion
Annual Report
Foundation
Patient Links
Pay Your Bill
Hospital Pre-Registration
Patient Rights
Privacy Policy
Financial Assistance
Quality & Value Reports
Insurance
Careers
Join Carolinas HealthCare System
Physician Careers

For Employees
Carolinas Connect
Connect with Us
Watch Carolinas HealthCare on YoutubeFollow Carolinas HealthCare on TwitterLike Carolinas HealthCare on FacebookContact Carolinas HealthCareJoin Carolinas HealthCare on LinkedInGo to our mobile website.